Ask An Expert / Medication

Why do some kids fail to respond, or respond unpredictably, to psychotropic medication?

Could be many things, from neurobiology to stress

Roy Boorady, MD
Roy Boorady, MD

Senior Director, Psychopharmacology Center

Child Mind Institute

Why do some kids fail to respond, or respond unpredictably, to psychotropic medication?

In my practice, I find that 70% to 75% of kids respond to medication the way you think they will respond. Others are not so smooth, or a little bit quirky in their response to the medication. And I think that’s where we are waiting for science to catch up to the treatment, in terms of understanding the metabolism of the medications.

There are a lot of things that happen after you swallow a given medication, both in how it’s metabolized, as it goes through your gut, and how it attaches to the receptors in your nervous system. So even though the medicine might be the right one for a child, if there’s something in his receptors that gets in the way of the medicine working, it might be ineffective. As we learn more about the neurochemistry of these disorders, and we have more brain scans to compare, we’ll be able to understand better why a particular child is not responding.

Another factor that’s relevant to children is development: I might have the right medicine for a given child, but if his nervous system is too immature, it may take another year or two for it to really work well for him. Again this has to do with the neurobiology of the brain, because the nervous system is always changing.

A third reason medication might not be working is that the child has not gotten the right diagnosis. So if there’s a problem, I always go back to the drawing board, and double check: Are we working with an accurate diagnosis for that child?

Of course, I always need to rule out medical conditions, and other medications that the child is taking that might interfere with what I’m prescribing. You may even want to look at the brand of the medication. I’ve had some bad batches, and I’ve had some weird situations happen when a patient has changed from the real stuff to the generic stuff.

Finally, if I’m medicating a youngster but I’m still sending him home to a very stressful environment, with a lot of things going on that could exacerbate his condition, it’s going to be hard to have a good response.